Skip

Need Information On How to Come Off Dexamethasone
May 8, 2010 6:23 PM   Subscribe

How does one come off Dexamethasone?

I have a friend who just finished radiation treatments for Merkle Cell Cancer and who is about to start chemotherapy. Her onocologist has had her on Dexamethasone for at least 3 weeks. She desperately wants to come off due to mood swings and being unable to sleep. We are waiting to hear back from her onocologist and may not hear back from him til Monday.

How does one come off this steroid? Is it as simple as halfing the dosage every 3 days or more than that. I have done this in the past with anti-seizure medicine. What protocols are there?
posted by goalyeehah to Health & Fitness (7 answers total) 1 user marked this as a favorite
 
IANAD.

Glucocorticoid tapering is typically dictated by the length of time and usual dose that a patient has received, in addition to the usual multitude of factors that bear on medication decisions. Coming off that class of drug too fast tends to produce really bad side effects (Addisonian shock), but that has to be balanced agaisnt the quality of life issues you mention. Only your friend's oncologist will be able to give you anything approaching an outline of the tapering process. Because the drugs serve more than one function useful in chemotherapy, organ transplantation, etc., it isn't unusual for something in that class to be used for longer period.

Make sure your friend understands that she absolutely cannot deviate from the tapering schedule she's given.
posted by Inspector.Gadget at 7:02 PM on May 8, 2010


How will you be monitoring her body's production of adrenal hormones?
posted by Houstonian at 7:03 PM on May 8, 2010


Weaning yourself from Dexamethasone is very simple....

You talk to your doctor.

NOT some random strangers on the internet. These people will likey have little to no medical knowledge. Even if they have some medical knowledge they certainally will not know the specifics of your friends case (and no, what you have told us is not the specifics). Anyone advising you or your friend on how to do this is acting irresponsibly at best and may well cause your friend harm.

Seriously, wait until Monday. Have your friend talk it over with her oncologist. Anything other course of action is madness.
posted by NeatBeat at 7:14 PM on May 8, 2010 [1 favorite]


IANAD. Please don't assist your friend in attempting to wean off of it. I know it must be difficult to see them struggling with side effects, but it is a potent glucocorticoid. I did find this page of info, with the following advice about side effects:

Contact your health care provider immediately, day or night, if you should experience any of the following symptoms:

* Fever of 100.5º F (38º C), chills (possible signs of infection)
* If you feel an irregular or fast heart beat, shortness of breath, or chest or jaw pain, seek
emergency help and notify your healthcare provider
* If you become suddenly confused

If she doesn't have any of the above issues, talk her into waiting to speak to her oncologist about the side effects she's dealing with. Others have gone down her path before and these will likely be able to be addressed. Best of luck!
posted by rachaelfaith at 7:34 PM on May 8, 2010


We are not going to wean off now. At the moment there is a lot of confusion. She hates it. I want to stick to a plan. I want some feedback as to what to expect.
posted by goalyeehah at 8:09 PM on May 8, 2010


IANAD.

Your friend is under dms for a reason, its side effects are bad, but the side effects of a chemo treatment without them are way, way worse. Really. She needs to talk to her doctor and see if there's anything that can be done to mitigate the symptoms.

But my hunch is the dms is going to stay.
posted by _dario at 4:00 AM on May 9, 2010 [1 favorite]


She really needs the docs input on this, quickly.
There is a fine line between hating being on steroids/having miserable side effects and having intolerable-treatment-ending side effects. She needs to discuss it carefully with her oncologist. Sometimes steroids are used pretty heavily at the beginning of treatment and can be weaned down or weaned off after several weeks.

You are correct in thinking that there will likely be a dose reduction every few days. In my experience, this is done empirically, without actually measuring levels.
posted by SLC Mom at 1:46 PM on May 9, 2010


« Older What's a good MP3 player for a...   |  Things to do in Greenland in A... Newer »
This thread is closed to new comments.


Post